MAUDE Adverse Event Report: COOK INC BLUE RHINO G2-MULTI PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET; JOH TUBE TRACHEOSTOMY AND TUBE CUFF

COOK INC BLUE RHINO G2-MULTI PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET; JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number N/A
Medical Device Problem Codes Material Deformation (2976); Material Too Soft/Flexible (4007)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Customer (person): phone: (b)(6).Occupation: director of clinical services.Pma/510(k) #: k193133.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the blue rhino dilator of a blue rhino g2-multi percutaneous tracheostomy introducer set buckled during use.The physician was performing a tracheostomy using this device model for the first time.The procedure was reported to be "going ok" until the physician attempted to advance the blue rhino dilator over the guide wire.At this point, the tip of the dilator buckled and would not penetrate the trachea, creating a false passage in front of the trachea.The physician switched to a competitor set to complete the procedure successfully.No adverse effects to the patient have been reported.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on 22sep2021, it was reported that this was a covid patient that required ventilation.It was confirmed that difficulty was experienced during initial placement of the device into the trachea, "when railroading the horn over the wire, the tip buckled and was not firm enough to enter the trachea." the tube was successfully placed using a set from another manufacturer.The patient did not have anatomy that would have made percutaneous tracheostomy difficult to perform.Imaging was not being used at the time of the procedure.The access site was pre-dilated with the 14fr introducer dilator, and the hydrophilic coating of the blue rhino was activated.The blue rhino was advanced with the white guiding catheter over the wire.No additional lubricant was required for advancement.It was also reported that the user may have not "dissected down enough", as a "firmer" model would not require them to.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: (b)(6) hospital (ireland) informed cook that on 24aug2021 the blue rhino in a c-ptis-100-hc-g-eu (ciaglia blue rhino advanced percutaneous tracheostomy introducer sets and trays) from lot 13558954 was buckling and not penetrating the trachea.The issue was noticed during the procedure and the dr.Switched to the portex set to finish the procedure.It was reported that there were no adverse effects because of the tip buckling.A review of the documentation including the complaint history, device history record, instructions for use (ifu) and quality control, as well as a dimensional verification, visual inspection and functional test of the returned device was conducted during the investigation.One used ciaglia blue rhino g2 tracheostomy introducer was returned for evaluation.No buckling was present, and no damage was noted.A functional test revealed that the horn felt lubricious.Dimensional analysis confirmed that the device and components were manufactured to the correct specifications and tolerances.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for lot 13558954 found no nonconformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with this lot number.Based on the device master record, device history record, device failure analysis, and design history file review, there is no indication the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.The instructions for use (ifu) provides the following information related to the reported failure mode: precautions: ¿bronchoscopic guidance is strongly recommended during placement of this device to reduce the likelihood of paratracheal insertion and to determine the intratracheal position of the needle, wire guide, dilators, and tracheostomy tube.An ultrasound evaluation of the patient¿s neck prior to the procedure may aid in identification of anatomical variances.The generous lubrication of the loading dilator surface will enhance fit and placement of the tracheostomy tube.¿ how supplied: ¿-upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided, examination of the returned product and the results of our investigation, it was concluded that a component failure unrelated to manufacturing or design deficiencies contributed to this incident.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
BLUE RHINO G2-MULTI PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET
Common Device Name
JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12468196
Report Number1820334-2021-02151
Device Sequence Number4891782
Product Code JOH
UDI-Device Identifier00827002576858
UDI-Public(01)00827002576858(17)230801(10)13558954
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2023
Device Model NumberN/A
Device Catalogue NumberC-PTIS-100-HC-G-EU
Device Lot Number13558954
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/07/2021
Supplement Date Received by Manufacturer09/22/2021
12/09/2021
Initial Report FDA Received Date09/14/2021
Supplement Report FDA Received Date09/28/2021
12/12/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/30/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PORTEX SET
Patient Age43 YR
Patient SexMale